Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Mirtazapine

(8 Posts)
paddypants13 Fri 22-Apr-16 11:39:20

Hi all,

I went to the doctors yesterday because my mood has been very low lately despite being on 30mg of Citalopram.

I was prescribed Mirtazapine to take alongside the Citalopram and was aware that one of the side effects is tiredness.

Well, I took my first tablet at 8:30 last night and it knocked me out. I had to go to bed at 9:30 because I could not keep my eyes open.

Despite having a great night's sleep, this morning I feel bone tired. I'm just wondering if anyone else has experienced this and if it wears off.

I am certainly not fit to drive today and I start work this afternoon (DH off today so can drive me) and if this is going to be permanent there is no way I will be able to continue with this medication.

Thanks for your advice.

Lilifer Fri 22-Apr-16 17:42:56

i have to say I have been on Mirtazepine once, last year for 6 months and i would never touch it again with a bargepole. (Have been on citalopram too and found that better ) All mirtazepine did was knock me out at night, make me feel sluggish and lethargic all day, gave me HUGE sugar cravings and i piled on the weight despite a rigorous exercise routine and finally, the worst, when i did start to come off it, under doctors supervision, i suffered terrible insomnia for about 6 months after and only now feel that my sleep has finally returned to normal. Awful drug!

dangermouseisace Fri 22-Apr-16 19:47:18

I'm on mirtazapine as well as venlafaxine- been on mirtazapine for 5 months now. I think it was deliberately prescribed for it's sleep effects as I was having huge problems sleeping (still problematic but not quite as bad). It has a 'hypnotic' effect like some of the other things that can be prescribed to help people get to sleep (but it won't completely zonk you, you can still wake up if you need to) So, it's best to take it when you're ready to go to bed as the effects kick in after about 20mins or so. I take it at 10ish. I found that for the first 6 weeks or so of being on the max dose I was a bit sluggish in the morning, but now I'm awake early and I'm properly full on awake from 6 onwards. So no, the effects aren't permanent at all. Like lilifer my appetite was affected at first and I thought I was never going to be able to stop eating, but this ended as well. As I've been sleeping better I've had more energy to do exercise and I haven't put on weight.

For me, it has had positive effects but part of my depression has been real problems with sleep. If sleep wasn't such a long standing problem for me I don't think I'd take it.

TitaniumSpider Sun 24-Apr-16 09:08:01

Getting off Mirtzapine is a bastard. I'm trying to at the moment.
I put on lots of weight and it takes me ages to get to sleep. It doesn't help much either because it stops the extreme depression but doesn't lift my mood enough that I can laugh and smile at things or enjoy life.

missybct Sun 24-Apr-16 09:13:28

As with all medications, it works for some, and not for others.

I tried it for 2 months and I hated the stuff - but I possibly didn't give it enough time. I'd say a medication similar to citolapram would be fluxoetine and worth trying, or setraline.

wfrances Sun 24-Apr-16 20:52:33

im very sensitive to medication (have to have child/half dosage for everything) and could only tolerate 7.5 mg which was great for my sleep , i tried to up it for ptsd but couldn't tolerate 15 mg at all- it seriously enhanced my paranoia and anxiety.
at 7.5mg i had no weight gain or any other side effects other than falling asleep 20 mins after taking it and staying asleep.which is what it was partly prescribed for.
i woke up 7am (with alarm) every morning for the children , bleary eyed for about 5 mins but then fine.
(i don't drive or work though)
i have to try olanzapine next.

paddypants13 Sun 24-Apr-16 21:51:53

Thanks for the advice, it's much appreciated.

I've felt less tired today but I've noticed I am sleeping very heavily and having very odd dreams.

I have to go back to docs in a couple of weeks so I'll at least give it until then. I've not noticed any improvement in my mood but it's too early to tell.

I am worried about the weight gain though, I am already overweight and certainly don't want to get any bigger.

Lilifer Mon 25-Apr-16 17:45:06

Well OP I would ask to be switched to something else then if weight gain is an issue for you because I am a skinny person who can normally eat what I want without weight gain but with mirtazepine I gained a stone within 2 months, in summertime when I was v active, running, eating lots of healthy stuff etc, it just seemed to make me crave sugar and even if I resisted those cravings and stuck to my normal intake it must have hung on to those calories somehow and converted them in to fat, I could not fit in to any of my jeans and I got fed up with that and also with feeling like I was knocked out every night I, I'd have slept through anything, which was great at first but then started to feel unhealthy, like being under anaesthesia!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now